Amphotericin B can acutely lead to high fever and shaking chills, which led to the "shake and bake" terminology.
IV Amphotericin B administration has been linked to nephrotoxicity, which can be very severe, and is sometimes irreversible.
The nephrotoxic symptoms seen with amphotericin B administration can be milder when the drug is co-administered with liposomes.
Patients who are initially given this drug may become hypotensive. This can subside with later application of the drug, which points to the idea that the hypotension occurs because of histamine release.
Several forms of anemia can occur, along with other blood dyscrasias. Patients can display hemolysis, along with leukopenia and thrombocytopenia.
Acute reactions to injection can occur, and patients have been noted to display IV phlebitis.
Another side effect of using this medication is the development of arrhythmia. Due to renal tubular damage, potassium and magnesium levels can be altered. These should be closely monitored, as patients can develop serious arrhythmias, including ventricular fibrillation and cardiac failure.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)